Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 96, NWS Kansas City, MO

August 8, 2012Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 8, 2012, 7:03 PM CDT for Linn County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 7:03 PM CDT (00:03 UTC)
Expired
Aug 8, 2012, 7:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KEAX 090003
SVREAX
KSC107-090030-
/O.NEW.KEAX.SV.W.0096.120809T0003Z-120809T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE
  MOUND...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...BLUE MOUND AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9502 3811 9505 3817 9504 3822 9493
      3809 9464 3803 9469
TIME...MOT...LOC 0003Z 328DEG 23KT 3813 9495

HAIL...1.00IN
WIND...60 MPH

$$

MJ
2 follow-up statements
093 
WWUS53 KEAX 090020
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT WED AUG 8 2012

KSC107-090030-
/O.CON.KEAX.SV.W.0096.000000T0000Z-120809T0030Z/
LINN KS-
720 PM CDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 730 PM CDT...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF BLUE MOUND...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN LINN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 9497 3811 9487 3809 9473 3803 9469
TIME...MOT...LOC 0020Z 328DEG 23KT 3804 9488

HAIL...0.75IN
WIND...60 MPH

$$

MJ
763 
WWUS53 KEAX 090026
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT WED AUG 8 2012

KSC107-090036-
/O.EXP.KEAX.SV.W.0096.000000T0000Z-120809T0030Z/
LINN KS-
726 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINN COUNTY IN
EAST CENTRAL KANSAS WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER ADDITIONAL THUNDERSTORMS WHICH COULD PRODUCE HAIL AND 
STRONG WINDS REMAIN POSSIBLE THIS EVENING.

LAT...LON 3805 9497 3811 9487 3809 9473 3803 9469
TIME...MOT...LOC 0026Z 328DEG 23KT 3801 9485

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:35 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 8, 6:35 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Wed Aug 8 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Crux of this evenings forecast is the ongoing
activity in the vicinity of the terminals at this time. Expectations
are that the storms will likely persist across the Kansas-Missouri
border region through about 03Z, after which conditions should
rapidly improve into the VFR range. Winds should remain from the
northwest through the rest of the overnight hours.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Special weather statement, Aug 8, 6:15 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED AUG 8 2012

KSZ025-102-MOZ020-028-082345-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
615 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHERN DONIPHAN AND NORTHEASTERN ATCHISON
COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 7 MILES
SOUTH OF TROY TO ATCHISON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...DE KALB AND
  BEAN LAKE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3968 9489 3955 9490 3946 9505 3960 9530
      3966 9523 3975 9516
TIME...MOT...LOC 2315Z 277DEG 16KT 3976 9510 3968 9510
          3960 9518

DEROCHE
Special weather statement, Aug 8, 6:24 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED AUG 8 2012

KSZ103-090000-
LEAVENWORTH KS-
624 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH COUNTY UNTIL
700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING AND FAIRMOUNT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 9504 3926 9484 3920 9489 3920 9490
      3919 9490 3914 9494 3925 9513
TIME...MOT...LOC 2325Z 282DEG 8KT 3925 9500

DEROCHE
Local storm report, Aug 8, 6:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND GST     ST JOSEPH               39.76N 94.85W
08/08/2012  M63 MPH          BUCHANAN           MO   ASOS

            STJ MEASURED WIND GUST AT 54 KTS

&&

MJ
Local storm report, Aug 8, 6:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 W MUSCOTAH            39.55N 95.56W
08/08/2012  E0.75 INCH       ATCHISON           KS   COUNTY OFFICIAL

            PENNY SIZE HAIL AT 286TH AND EDWARDS. TIME ESTD.

&&

MJ
Local storm report, Aug 8, 6:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     LEAVENWORTH             39.32N 94.92W
08/08/2012  E60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            DIME SIZE HAIL VERY HEAVY RAINS

&&

MJ
Special weather statement, Aug 8, 7:01 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT WED AUG 8 2012

KSZ103-104-MOZ028-029-090030-
CLAY MO-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
701 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE...WESTERN CLAY...WESTERN
WYANDOTTE AND NORTHEASTERN LEAVENWORTH COUNTIES UNTIL 730 PM CDT...

AT 658 PM CDT...AMATEUR RADIO OPERATORS REPORTED A STRONG
THUNDERSTORM NEAR LEAVENWORTH...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING...PLATTE CITY...WEATHERBY LAKE...SMITHVILLE...PARKVILLE...
  TRACY...FERRELVIEW...PLATTE WOODS...LAKE WAUKOMIS...STILLINGS...
  FAIRMOUNT...EAST LEAVENWORTH...FARLEY...PIPER...WALDRON...
  WOLCOTT...KANSAS CITY INTL ARPT...HOOVER...MAYWOOD AND POMEROY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
  I-435 LOOP FROM MILE MARKERS 10 TO 41.
  I-29 BETWEEN MILE MARKERS 7 AND 25.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3937 9450 3907 9480 3929 9507 3947 9485
TIME...MOT...LOC 0001Z 297DEG 30KT 3933 9490

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:01 PM CDTSpecial Weather StatementEAXWyandotte29 min
Aug 8, 7:03 PM CDTSevere Thunderstorm WarningEAXLeavenworth, Wyandotte27 min
Aug 8, 7:07 PM CDTSpecial Weather StatementEAXLeavenworth38 min
Aug 8, 7:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Aug 8, 7:48 PM CDTSpecial Weather StatementEAXMiami27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.